From Louisville, Kentucky, USA:
My six year old daughter was diagnosed with type 1 almost two years ago exactly. Sunday, we all had a stomach flu of vomiting that lasted only a few hours. I checked her levels every 30 minutes and for ketones, which there were none. In the morning, I give her six units of NPH and two units of Humalog. At supper, I give her one unit of unit Humalog and four units of NPH. Tonight, an hour after supper, she was low and I couldn't get her to stay above 80 mg/dl [4.4 mmol/L] with any corrections (juice, crackers). She had a small amount of diarrhea but, now, from the constant corrections she is HI. What could have caused her numbers to stay low for four hours no matter what I did? I have never had this problem before.
Viral illnesses seem to do this. Children without diabetes can get hypoglycemic with viruses. It was likely just that compounded by poor absorption of food while so ill followed by better food use and the stresses causing the highs. This is not an uncommon problem in diabetes and more so in the little ones. This argues for the vigilance you have demonstrated.
Original posting 11 Feb 2006
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.